Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 6, 2003, 3:48 AM CST for Clay County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 6, 2003, 3:48 AM CST (09:48 UTC)
- Expired
- Mar 6, 2003, 4:30 AM CST
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Clay County, AL
The radar
The Birmingham radar (KBMX), 80 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.8 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
333
WUUS54 KBMX 060948
SVRBHM
ALC027-061030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 AM CST THU MAR 6 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 430 AM CST
* AT 344 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF LINEVILLE
TO 35 MILES WEST OF ASHLAND...MOVING EAST AT 60 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MILLERVILLE...ASHLAND...LINEVILLE...AND DELTA.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3349 8565 3313 8566 3312 8617 3320 8617
3321 8612 3330 8612 3330 8598 3338 8598
3341 8593 3348 8589 3347 8579
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:43 AM CST, 5 minutes earlier.
Area forecast discussion, Mar 6, 3:43 AM CST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 343 AM CST THU MAR 06 2003 LITTLE TIME FOR DISCUSSION THIS MORNING. FRONTAL BOUNDARY ACROSS CENTRAL SECTIONS WILL MOVE INTO THE SOUTHERN SECTIONS THIS MORNING... THEN GO STATIONARY. THIS FRONT THEN MOVES BACK NORTH LATE TONIGHT AND FRIDAY AS SURFACE LOW DEVELOPS ACROSS THE NORTHERN GULF. POPS TODAY WILL BE BASED ON LATEST RADAR LOOPS AND THEN HIGHEST POPS WILL BE ACROSS THE SOUTHEAST SECTIONS IN VICINITY OF BOUNDARY. BHM 59/45/65/48/69 2110 MGM 69/50/68/50/72 745- .BHM...NONE.
Hazardous weather outlook, Mar 5, 11:47 PM CST, 4 hours 1 minute before
ALZ011>015-017>050-060645- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1147 PM CST WED MAR 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TONIGHT)... A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST OF THE AREA OVERNIGHT. THE MAIN THREAT WITH THE STORMS WILL BE LOCALIZED HEAVY RAINFALL...SMALL HAIL...AND LOCALIZED WIND GUSTS TO 35 MPH. A COLD FRONT WILL SLOWLY ADVANCE ACROSS ALABAMA OVERNIGHT AND WILL BE LOCATED FROM NEAR ROANOKE TO MONTGOMERY BY EARLY THURSDAY. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES THROUGH SOUTHEAST ALABAMA EARLY ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY THE REMAINDER OF TONIGHT.
In the hours before
Special weather statement, Mar 5, 10:34 PM CST, 5 hours 14 minutes before
ALZ021-060500- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1034 PM CST WED MAR 5 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR CLEBURNE COUNTY UNTIL 1100 PM CST... .WINDS 35 TO 40 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1034 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTH OF EDWARDSVILLE...MOVING EAST AT 50 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FRUITHURST AND EDWARDSVILLE THROUGH 1100 PM CST. PEA SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM. LAT...LON 3389 8558 3367 8561 3371 8534 3396 8541
Special weather statement, Mar 5, 10:41 PM CST, 5 hours 7 minutes before
ALZ017-060515- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1041 PM CST WED MAR 5 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR BLOUNT COUNTY UNTIL 1115 PM CST... .LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1041 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ALLGOOD...MOVING EAST AT 50 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...ONEONTA... NECTAR...LOCUST FORK...CLEVELAND...BLOUNTSVILLE...ALLGOOD AND SUSAN MOORE THROUGH 1130 PM CST. RAIN AMOUNTS OF ONE INCH MAY OCCUR IN LESS THAN 30 MINUTES. PEAS SIZE HAIL MAY ALSO OCCUR IN THIS STORM. LAT...LON 3397 8680 3380 8665 3393 8635 3424 8646
Special weather statement, Mar 5, 10:49 PM CST, 4 hours 59 minutes before
ALZ019-021-027>029-035>038-040>048-060600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1049 PM CST WED MAR 05 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 29... AUTAUGA...BULLOCK...CHAMBERS...CHILTON...COOSA... DALLAS...ELMORE...LEE...LOWNDES...MACON... MONTGOMERY...RUSSELL...TALLAPOOSA... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 29 WHICH IS IN EFFECT UNTIL 1200 AM... CALHOUN...CLAY...CLEBURNE...RANDOLPH...TALLADEGA...
Special weather statement, Mar 6, 12:25 AM CST, 3 hours 23 minutes before
ALZ012-060730- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1225 AM CST THU MAR 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 130 AM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 1220 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 5 MILES SOUTHEAST OF MOLLOY...MOVING NORTHEAST AT 30 MPH. IN ADDITION...OTHER STORMS WERE ENTERING THE WESTERN SECTIONS OF LAMAR COUNTY. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON THROUGH 130 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3369 8829 3356 8814 3374 8794 3387 8802
Special weather statement, Mar 6, 12:49 AM CST, 2 hours 59 minutes before
ALZ012-060715- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 1249 AM CST THU MAR 6 2003 .THUNDERSTORM ADVISORY FOR LAMAR COUNTY HAS BEEN CANCELLED... AT 1249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM HAD MOVED OUT OF THE ADVISORY AREA...THUS THE ADVISORY HAS BEEN CANCELLED. LAT...LON 3396 8799 3367 8798 3361 8825 3401 8821
Special weather statement, Mar 6, 1:27 AM CST, 2 hours 21 minutes before
ALZ015-060800- THUNDERSTORM ADVISORY NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 AM CST THU MAR 6 2003 .A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 200 AM CST... .WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM. AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER OAKMAN...MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH... JASPER AND CORDOVA THROUGH 200 AM CST. THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45 MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN AROUND. LAT...LON 3374 8752 3359 8738 3378 8712 3397 8720
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 6:11 PM CST | Tornado Warning | BMX | Greene | 49 min |
| Mar 5, 6:40 PM CST | Severe Thunderstorm Warning | BMX | Hale | 50 min |
| Mar 5, 7:43 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 32 min |
| Mar 5, 8:09 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 36 min |
| Mar 5, 8:52 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 38 min |
| Mar 6, 1:36 AM CST | Severe Thunderstorm Warning | BMX | Walker | 24 min |
| Mar 6, 1:43 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Mar 6, 1:48 AM CST | Flash Flood Warning | BMX | Blount | 3 hr |
| Mar 6, 2:07 AM CST | Tornado Warning | BMX | St. Clair | 38 min |
| Mar 6, 2:21 AM CST | Severe Thunderstorm Warning | BMX | Calhoun | 39 min |
| Mar 6, 2:36 AM CST | Severe Thunderstorm Warning | BMX | Tuscaloosa | 39 min |
| Mar 6, 2:50 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 40 min |
| Mar 6, 2:57 AM CST | Severe Thunderstorm Warning | BMX | Bibb | 48 min |
| Mar 6, 3:05 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 40 min |
| Mar 6, 3:08 AM CST | Severe Thunderstorm Warning | BMX | Shelby | 37 min |
| Mar 6, 3:35 AM CST | Severe Thunderstorm Warning | BMX | Talladega | 25 min |
| Mar 6, 4:01 AM CST | Severe Thunderstorm Warning | BMX | Cleburne | 44 min |
| Mar 6, 4:45 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 30 min |
| Mar 6, 4:49 AM CST | Severe Thunderstorm Warning | BMX | Coosa | 26 min |
| Mar 6, 5:00 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 45 min |
| Mar 6, 5:02 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 28 min |
| Mar 6, 5:09 AM CST | Severe Thunderstorm Warning | BMX | Dallas | 21 min |
| Mar 6, 5:16 AM CST | Severe Thunderstorm Warning | BMX | Elmore | 44 min |
| Mar 6, 5:28 AM CST | Severe Thunderstorm Warning | BMX | Lowndes | 32 min |
| Mar 6, 5:39 AM CST | Severe Thunderstorm Warning | BMX | Montgomery | 51 min |
| Mar 6, 5:45 AM CST | Severe Thunderstorm Warning | BMX | Macon, Tallapoosa | 45 min |
| Mar 6, 5:50 AM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee | 40 min |
| Mar 6, 6:04 AM CST | Tornado Warning | BMX | Chambers | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.